PARENTS of children living with HIV have expressed concern over the side-effects of a new three-in-one tablet recently introduced by the government with Opportunistic Infection (OP) clinics warning that this could lead to many defaulting on their medication.
Government last year introduced a new single anti-retroviral treatment (ART) tablet which replaced the previous TLN regime comprising three tablets – Tenofovir, Lovovidine and Nevirapine.
During interviews at Opportunistic Infections (OI) clinics around Bulawayo, HIV patients told NewZimbabwe.com that the new drug had more serious side effects compared to the previous regime.
The side effects were said to be more pronounced in children and included enlarged breasts (gynaecomastia) in boys as well as penile erections.
“My son switched from the multi-drug regime to the single tablet dose when this (new) drug was introduced last year,” said the parent of an HIV positive child who cannot be named for professional reasons.
“Since he started taking the tablets, he has developed breasts similar to those of teenage girls. The boy now feels embarrassed to play with other children because of this condition.
“Through the advice of a doctor, he has since stopped taking the pill.”
Sources at Mpilo OI clinic told this publication that an HIV positive boy complained of experiencing penis erection whenever he took the drug.
“It’s true that we are having challenges with this three-in-one drug,” said a nurse at the clinic who strictly spoke on condition of anonymity.
“Most children have encountered gynaecomastia challenges after taking the drug. So far the worst case was that of a boy who encountered prolonged penis election after taking the drug.”
Officials at most local clinics warned that problems with the new drug could reverse the progress Zimbabwe has made in the fight against HCI/AIDS.
“A lot of our patients are now defaulting on their medication because this new drug is giving them a lot of medical challenges,” said an official at Khami OI.
“All those patients who are reacting to this drug must be put on either second or third line of treatment.
“My fear and worry is that these stages, especially third line, is so expensive and requires strict adherence which most patients cannot afford to do.” – NewZim
A CANCER treatment centre, which opened its doors to the public in Harare this week, has invited Movement for Democratic Change (MDC-T) leader Morgan Tsvangirai to come and receive chemotherapy treatment ...
HARARE - Government must suspend the health sector recruitment freeze as hospitals are facing serious staffing shortages, Health minister David Parirenyatwa said.
In 2011, authorities imposed a recruitment freeze at State ...
Bengaluru, India - For three years, the Sarvagna Health Care Institute, which works on a public-private partnership model, has conducted 4,000 successful free dialysis sessions for the underprivileged. And on ...
Parirenyatwa Group of Hospitals clinical director Mr Noah Madziva (right) and Hunan Provincial Maternity and Child Health Care representative Ms Gong Ying Ping sign a Memorandum of Understanding at a ...
THE Zimbabwe Medical association (ZIMA) says information from pharmaceutical wholesalers indicates an impending serious shortage of essential drugs due to delayed remittance of international payments by the central bank.
According to ...
Mariah Carey has congratulated ex-husband Nick Cannon on the birth of his son Golden Sagon Cannon. The ‘We Belong Together’ hitmaker – who has five-year-old twins Moroccan and Monroe with her former partner – has […]
Oprah Winfrey believes she “wouldn’t have been a good mom.” The 63-year-old star has no regrets about not having children of her own because she doesn’t “have the patience” for babies. The media mogul said: […]
Kim Kardashian West and Kanye West are working hard on their relationship and having more fun together. The couple had a rough 2016 due to Kim’s robbery ordeal in Paris and 39-year-old Kanye’s meltdown but […]